Tornadoes · United States · Iowa · 2003

F0 tornado, Martelle, Iowa, July 20, 2003

This F0 tornado ran 3.5 miles across Jones County on July 20, 2003, touching down at 10:47 PM CDT and reaching 35 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 20, 2003
Touchdown
10:47 PM CDT (03:47 UTC)
Path length
3.5 miles (5.6 km)
Path width
35 yards (32 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Jones County
Touchdown point
42.000, -91.370
Lift-off point
41.980, -91.300
Record number
602

What the Weather Service recorded

Tornado developed 1 mile south of Martelle and moved East Southeast across mainly corn fields and dissipated 2.6 miles West Southwest of Morley. Damage path was noted from the air by NWS Survey team enroute to survey damage around the Clarence, Iowa area.

Affected rural areas

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 20, 9:35 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 20, 9:35 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT SUN JUL 20 2003

JUST UPDATED FOR NEW WATCH...MADE FEW CHANGES TO WORDING...NOW THAT
THE THUNDERSTORMS HAVE FINALLY MATERIALIZED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LE
Hazardous weather outlook, Jul 20, 8:18 AM CDT, 14 hours 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 AM CDT SUN JUL 20 2003...CORRECTION TO COUNTY CODING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MAINLY THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS OF 60 TO 90 MPH. SECONDARY THREATS INCLUDE LARGE HAIL...LOCALIZED
FLOODING AND ISOLATED TORNADOES.

THUNDERSTORMS OVER WESTERN MINNESOTA EARLY THIS MORNING...WILL MOVE
SOUTHEAST INTO PORTIONS OF NORTHERN IOWA. THESE STORMS WITH
THE HELP OF AN UPPER LEVEL DISTURBANCE COULD REINTENSIFY OVER NORTH
CENTRAL IOWA LATE THIS MORNING THEN PROPAGATE EAST SOUTHEAST INTO
AREAS MAINLY ALONG AND NORTH OF HIGHWAY 30 DURING THE AFTERNOON
BRINGING THE THREAT OF DAMAGING WINDS OF 60 TO 70 MPH AND ISOLATED
LARGE HAIL.

SURFACE LOW PRESSURE OVER SOUTH DAKOTA...WILL MOVE INTO NORTHWEST
IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED OVER NORTHWEST IOWA THIS AFTERNOON AS THIS SURFACE LOW
ENCOUNTERS STRONG INSTABILITY WHILE INTERACTING WITH AN OUTFLOW
BOUNDARY LEFT BEHIND FROM THE MORNING THUNDERSTORMS. THE
THUNDERSTORMS WILL THEN MOVE RAPIDLY SOUTHEAST DUE TO STRENGTHENING
WINDS IN THE MID LEVELS OF THE ATMOSPHERE...BRINGING A THREAT OF
DAMAGING STRAIGHT LINE WINDS LATE THIS AFTERNOON AND TONIGHT TO
AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 30. THERE IS A COMPLICATING
FACTOR TO THE SEVERE POTENTIAL...AND THAT IS THE AMOUNT OF CLOUD
COVER. LOW CLOUDS GENERALLY ALONG AND NORTH OF I 80 THIS MORNING
WILL GRADUALLY GIVE WAY TO WIDESPREAD HIGH CLOUDINESS. THIS WILL
HELP TO LIMIT THE AMOUNT OF INSTABILITY INTO THE AFTERNOON. SHOULD
THE CLOUDS LINGER THEN THE BOUNDARY LAYER INSTABILITY WILL BE
REDUCED...THEREBY LIMITING THE SEVERE POTENTIAL.
HOWEVER...AT THIS TIME IT APPEARS BY MID TO LATE AFTERNOON OR
POSSIBLY EARLIER THE CLOUDS WILL THIN SUFFICIENTLY TO ALLOW RAPID
DESTABILIZATION...ESPECIALLY SOUTH OF I 80...WHERE STRONG
TO EXTREME INSTABILITY IS LIKELY WITH TEMPERATURES IN THE UPPER 80S
TO LOWER 90S. THE COMBINATION OF STRONG TO EXTREME INSTABILITY AND
UNSEASONABLY STRONG MID LEVEL WINDS WOULD BE CONDUCIVE FOR THE
DEVELOPMENT OF AN INTENSE LINE OF THUNDERSTORMS CONTAINING VERY
DAMAGING WINDS OF 70 TO 90 MPH. HAIL UP TO 1 INCH IN DIAMETER WOULD
ALSO BE POSSIBLE. INTENSE RAINFALL RATES COULD LEAD TO SOME
LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN ONE
HOUR...RESULTING IN LOCALIZED FLOODING.

EVENTUALLY A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ENDING
THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER FROM NORTHWEST TO
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE
OUTLOOK AREA.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

05

In the hours before

Local storm report, Jul 20, 10:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1023 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1021 PM    1 NW FAIRBANK             IA   60 MPH TSTM GUST
07/20/03   BUCHANAN                       REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Jul 20, 10:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1029 PM    6 N VINTON                IA   WIND DAMAGE
07/20/03   BENTON                         MANY TREES DOWN WITH
                                          ONE ON TOP OF MOBILE
                                          HOME. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jul 20, 10:43 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1039 PM    1 W URBANA                IA   45 MPH TSTM GUST
07/20/03   BENTON                         PEA SIZED HAIL AND
                                          WINDS GUSTING TO 45MPH.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

3.8 hours before the tornado, 81 km from the path. July 21, 2003.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3041 joules per kilogram, CIN -67, lifted condensation level 1003 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 123 square meters per square second, 0 to 6 km bulk shear 45 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3041 J/kg
Mixed-layer CIN
-67 J/kg
Surface CAPE
4350 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.6
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Monticello Municipal (MXO), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of July 20, 2003

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 202:50 AM CDTF0LaMoure, ND0.050
July 202:50 AM CDTF1Dickey, ND2.040
July 204:00 AM CDTF0Marshall, SD0.125
July 202:15 PM EDTF1Calhoun, MI8.0880$1.0 million
July 205:40 PM CDTF0Stanton, NE0.020
July 205:50 PM CDTF1Stanton, NE2.0400
July 206:30 PM CDTF1Platte, NE1.5400
July 206:37 PM CDTF0Platte, NE0.020
July 206:56 PM CDTF0Nance, NE0.120
July 207:05 PM CDTF0Woodbury, IA0.150
July 208:15 PM CDTF0Humboldt, IA0.125
July 2010:17 PM CDTF1Benton, IA6.8150$200,000
July 2010:58 PM CDTF2Linn, IA1.0300$500,000
July 2011:06 PM CDTF2Linn, IA0.3200$2.0 million
July 2011:24 PM CDTF1Cedar, IA2.4440$1.0 million
July 2011:52 PM CDTF1Linn, IA0.570$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.